Texas, 2012

Lightning Strike in Texas, July 5 to 6, 2012

July 5 to 6, 2012 · NWS LCH · 3 events in 2 counties and zones

Funnel clouds were reported near Beaumont and Port Arthur and lightning knocks out power to parts of Orange.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Funnel clouds were reported near Beaumont and Port Arthur and lightning knocks out power to parts of Orange.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 5, 6:37 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 5, 6:37 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
737 AM CDT THU JUL 5 2012

.DISCUSSION...
HAVE ADDED 20 PERCENT POPS FOR TODAY AREA-WIDE DUE TO RADAR AND
SATELLITE TRENDS.

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT THU JUL 5 2012/

DISCUSSION...
FOR THE 05/12Z TAF ISSUANCE.

AVIATION...
VFR CONDITIONS EXPECTED AGAIN THIS MORNING. WILL CARRY VCTS LFT AND
ARA AREAS THIS AFTERNOON BEGINNING AT 21Z AS DAYTIME HEATING AND
SEA BREEZE INTERACTION REPEAT AGAIN.

PREV DISCUSSION... /ISSUED 408 AM CDT THU JUL 5 2012/

DISCUSSION...
QUIET WEATHER THIS MORNING WITH TEMPERATURES IN THE 70S OVER LAND
AND 80S OVER COASTAL WATERS. PATCHY FOG JUST STARTING TO DEVELOP
IN PLACES....BUT WILL DISSIPATE WITH SUNRISE.

TODAY SHOULD BE A REPEAT OF THE PAST FEW DAYS...WITH HIGH
TEMPERATURES IN THE LOW TO MID 90S AND ISOLATED SHOWERS AND
THUNDERSTORMS IN ACADIANA LATER THIS AFTERNOON. HOWEVER THIS TREND
CHANGES BY TOMORROW...WITH INCREASING RAIN CHANCES THANKS TO
SEVERAL SHORTWAVES ROTATING AROUND A MID-UPPER LEVEL HIGH PRESSURE
AREA OVER THE CENTRAL US. THIS MORE ACTIVE WEATHER PATTERN WITH
DAILY SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE THE DOMINANT
WEATHER STORY FRIDAY THROUGH THE WEEKEND AND INTO NEXT WEEK.

WHILE THERE IS NOT EXPECTED TO BE A WIDESPREAD SEVERE WEATHER
OUTBREAK...ISOLATED SEVERE STORMS WILL BE POSSIBLE EACH DAY WHICH
COULD PRODUCE DAMAGING WINDS AND NUMEROUS LIGHTNING STRIKES.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  76  92  76  92 /  20  10  50  30  40
KBPT  92  76  92  76  91 /  20  10  30  30  40
KAEX  96  73  92  72  93 /  20  10  60  20  40
KLFT  94  75  91  75  92 /  20  10  60  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 5, 4:32 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 AM CDT THU JUL 5 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
061100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
532 AM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. LIGHTNING AND
GUSTY WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE FRIDAY THROUGH
THE WEEKEND INTO NEXT WEEK. LIGHTNING AND GUSTY WINDS ARE THE
PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ430-432-435-450-452-455-470-472-475-061100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
532 AM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. LIGHTNING AND
GUSTY WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE
WEEKEND INTO NEXT WEEK. LIGHTNING AND GUSTY WINDS ARE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 5, 8:26 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
926 AM CDT THU JUL 5 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
052300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
INCLUDING THE CITIES OF...LEESVILLE...NEW LLANO...ALEXANDRIA...
PINEVILLE...MARKSVILLE...BUNKIE...COTTONPORT...SIMMESPORT...
MANSURA...DE RIDDER...OAKDALE...KINDER...VILLE PLATTE...MAMOU...
OPELOUSAS...EUNICE...LAKE CHARLES...SULPHUR...JENNINGS...WELSH...
LAKE ARTHUR...CROWLEY...RAYNE...CHURCH POINT...LAFAYETTE...
BREAUX BRIDGE...ST. MARTINVILLE...ABBEVILLE...KAPLAN...
NEW IBERIA...MORGAN CITY...FRANKLIN...PATTERSON...BERWICK...
BAYOU VISTA...STEPHENSVILLE...HACKBERRY...HOLLY BEACH...CAMERON...
GRAND CHENIER...WOODVILLE...COLMESNEIL...LUMBERTON...SILSBEE...
BEAUMONT...PORT ARTHUR...ORANGE...VIDOR...BRIDGE CITY...JASPER...
KIRBYVILLE...NEWTON...BUNA...DEWEYVILLE
926 AM CDT THU JUL 5 2012

...TROPICAL FUNNEL CLOUDS POSSIBLE...

AT 820AM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF
A FUNNEL CLOUD IN THE VICINITY OF GRAND CHENIER.

THE PRIMARY THREAT OF TROPICAL FUNNEL CLOUDS WILL MAINLY BE NEAR
THE COAST AND SOUTH OF THE I-10 CORRIDOR.

A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE
AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE AREA IS LIGHT
AND VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED
BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEABREEZE
COLLIDE.

THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND
REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO
WARNING WILL LIKELY BE ISSUED.

STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION....TROPICAL FUNNEL CLOUDS POSSIBLE...

The radar

The Lake Charles radar (KLCH), 65 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 lightning. Local standard time, as filed.

Funnel Cloud, Jefferson

When
July 5, 9:20 AM CST to 9:21 AM CST
Where
Jefferson County, 3.64 mi NE of Groves
Reported by
Law Enforcement
Coordinates
29.980, -93.870

Jefferson county 911 dispatch relayed reports of a funnel cloud near the Rainbow Bridge between Bridge City and Port Arthur. The funnel cloud was associated with a shower moving inland from Sabine Lake.

Funnel Cloud, Jefferson

When
July 5, 9:40 AM CST to 9:41 AM CST
Where
Jefferson County, 1.83 mi SW of Central Gardens
Reported by
Broadcast Media
Coordinates
29.980, -94.040

Beaumont Media relayed reports of a funnel cloud near the Southeast Texas Regional Airport. The funnel extended around of the way to the ground.

Lightning, Orange

When
July 6, 7:10 PM CST
Where
Orange County, 1.79 mi W of Orange
Property damage
$1,000
Reported by
Utility Company
Coordinates
30.100, -93.760

Entergy reported around 150 customers were without power in Orange due to a lightning strike.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402626, 402627, 402628.